Alert archive / Wyoming / High Wind Watches in 2008

High Wind Watch 21, NWS Cheyenne, WY

December 23, 2008

NWS Cheyenne, WY issued this high wind watch at Dec 23, 2008, 8:58 PM MST. It took effect at Dec 24, 2008, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 23, 2008, 8:58 PM MST (03:58 UTC)
In effect from
Dec 24, 2008, 5:00 AM MST
Expired
Dec 24, 2008, 4:44 AM MST
In force
Issued by
NWS Cheyenne, WY

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 240358
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
858 PM MST TUE DEC 23 2008

...WINDY FOR CHRISTMAS EVE...

.WEST WINDS WILL INCREASE EARLY ON CHRISTMAS EVE MORNING AND IT
WILL REMAIN WINDY ON INTO CHRISTMAS DAY. THE MAIN AREAS OF CONCERN
ARE THE WIND CORRIDOR OF SOUTHEAST WYOMING. SUSTAINED WINDS OF 40
MPH WITH GUSTS IN EXCESS OF 60 MPH ARE EXPECTED.

WYZ062-063-066-067-241200-
/O.NEW.KCYS.HW.A.0021.081224T1200Z-081225T1200Z/
NORTH CARBON-SNOWY RANGE-LARAMIE RANGE-PLATTE-
INCLUDING THE CITIES OF...HANNA...MEDICINE BOW...CENTENNIAL...
BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY
858 PM MST TUE DEC 23 2008

...HIGH WIND WATCH IN EFFECT FROM 5 AM MST WEDNESDAY THROUGH LATE
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM 5 AM MST WEDNESDAY THROUGH LATE
WEDNESDAY NIGHT. 

WEST WINDS WILL INCREASE EARLY ON CHRISTMAS EVE MORNING AND IT
WILL REMAIN WINDY ON INTO CHRISTMAS DAY. THE MAIN AREAS OF CONCERN
ARE THE WIND CORRIDOR OF SOUTHEAST WYOMING.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$
GRIFFITH
1 follow-up statement
000 
WWUS75 KCYS 241144
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
444 AM MST WED DEC 24 2008

...STRONG WINDS TO AFFECT THE SOUTHEAST WYOMING MOUNTAINS TODAY...

.A LARGE DIFFERENCE IN SURFACE PRESSURE WILL EXIST ACROSS THE
AREA TODAY. THIS WILL COMBINE WITH STRONG WINDS ALOFT MOVING DOWN
TO THE SURFACE TO PRODUCE HIGH WINDS IN AND NEAR THE SOUTHEAST
WYOMING MOUNTAINS TODAY AND THIS EVENING.

WYZ062-063-066-067-241945-
/O.UPG.KCYS.HW.A.0021.081224T1200Z-081225T1200Z/
/O.NEW.KCYS.HW.W.0046.081224T1200Z-081225T0400Z/
NORTH CARBON-SNOWY RANGE-LARAMIE RANGE-PLATTE-
INCLUDING THE CITIES OF...HANNA...MEDICINE BOW...CENTENNIAL...
BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY
444 AM MST WED DEC 24 2008

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MST THIS EVENING. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

WEST TO SOUTHWEST WINDS WILL BE SUSTAINED AT 25 TO 40 MPH WITH
GUSTS OVER 60 MPH. WIND GUSTS NEAR 70 MPH CAN BE EXPECTED IN THE
MOUNTAINS. THE STRONG WINDS WILL ALSO PRODUCE AREAS OF BLOWING
SNOW IN THE MOUNTAINS WHICH WILL REDUCE VISIBILITIES AND CREATE
SLICK ROADS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...PLEASE DIAL
5 1 1.

$$

WYZ064-241945-
/O.NEW.KCYS.HW.W.0046.081224T1200Z-081225T0400Z/
NORTH LARAMIE RANGE-
INCLUDING THE CITY OF...GARRETT
444 AM MST WED DEC 24 2008

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MST THIS EVENING. 

WEST TO SOUTHWEST WINDS WILL BE SUSTAINED AT 25 TO 40 MPH WITH
GUSTS OVER 60 MPH. WIND GUSTS NEAR 70 MPH CAN BE EXPECTED IN THE
MOUNTAINS. THE STRONG WINDS WILL ALSO PRODUCE AREAS OF BLOWING
SNOW IN THE MOUNTAINS WHICH WILL REDUCE VISIBILITIES AND CREATE
SLICK ROADS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...PLEASE DIAL
5 1 1.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 23, 2:00 PM MST, 6 hours 58 minutes earlier.

Area forecast discussion, Dec 23, 2:00 PM MST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MST TUE DEC 23 2008

.SHORT TERM...TONIGHT THROUGH CHRISTMAS DAY...
THE SHORTWAVE TROUGH WAS LOCATED FROM NORTHEAST TO SOUTHWEST
WYOMING EARLY THIS AFTERNOON.  THE AXIS OF THE TROUGH WILL CONTINUE
TO SHIFT SLOWLY EAST TONIGHT WITH MODELS SIMILAR IN MOVING THE AXIS
EAST OF THE ENTIRE CWA BETWEEN 06Z AND 12Z.  LITTLE...IF ANY...SNOW
FELL THROUGH MIDDAY OVER THE CWA.  EARLY THIS AFTERNOON...WRAPAROUND
MOISTURE AND LIGHT SNOW HAS SPREAD BACK INTO THE MOUNTAINS AND PARTS
OF CENTRAL WYOMING.  WILL KEEP HIGH POPS OVER THE MOUNTAINS THROUGH
EARLY TONIGHT WITH VERY LOW POPS OVER THE LOWER ELEVATIONS.  FOR
MUCH OF THE CWA THE ATMOSPHERE HAS BEEN DRY.  FOR THE REST OF
TONIGHT THE BOUNDARY LAYER WILL STAY DRY...LIMITING SNOWFALL
OUTSIDE OF THE MOUNTAINS.  FLOW ALOFT INCREASES AS EARLY AS WEDNESDAY
MORNING OVER THE REGION WITH THE WINDS BACKING THROUGH CHRISTMAS.
A SURFACE LOW PRESSURE TROUGH WILL BE NEAR THE EASTERN WYOMING
BORDER BY WEDNESDAY MORNING.  THE LOW LEVEL HEIGHT DIFFERENCES
BETWEEN KCAG AND KCPR ARE ABOVE HIGH WIND THRESHOLD AT 12Z WEDNESDAY
AND CONTIINUE INTO WEDNESDAY EVENING.  THE TREND FOR THE HEIGHT
DIFFERENCES BETWEEN THOSE TWO LOCATIONS HAS BEEN INCREASING THE PAST
FEW MODEL RUNS.  IT WILL BE VERY WINDY IN THE WYOMING PART OF THE
CWA WEDNESDAY AND WEDNESDAY EVENING AND FOR NOW HAVE KEPT WINDS JUST
BELOW HIGH WIND CRITERIA.  THE INCREASE IN WINDS WILL ALSO KEEP
SOME OROGRAPHIC SNOW GOING OVER THE HIGHER ELEVATIONS OF THE SNOWY
RANGE THROUGH WEDNESDAY.  THE WINDS AND SLIGHTLY HIGHER HEIGHTS
ALOFT FOR WEDNESDAY WILL ALSO PRODUCE TEMPERATURES SEVERAL DEGREES
WARMER THAN THOSE OF TODAY.  MODELS ARE SIMILAR IN INCREASING THE
MOISTURE OVER THE CWA WEDNESDAY NIGHT AND CHRISTMAS.  QPF RESULTS
OVER AND WEST OF THE LARAMIE RANGE FOR THOSE PERIODS.  LATEST HPC
SNOW GUIDANCE HAS THE AREA OF 4 INCHES OF SNOW OVER THE SNOWY RANGE
AND WESTERN CARBON COUNTY LATE WEDNESDAY NIGHT AND CHRISTMAS DAY.
FOR NOW HAVE INCREASED POPS AND SNOW AMOUNTS FOR THE SNOWY RANGE AND
CARBON COUNTY DURING THAT TIME PERIOD.  THE SNOW...COMBINED WITH
THE STILL WINDY CONDITIONS FOR LATE WEDNESDAY NIGHT AND THURSDAY
MAY MAKE TRAVEL HAZARDOUS.  LATER SHIFTS MAY NEED TO CONSIDER A
HIGHLIGHT...BUT FOR NOW WILL ISSUE AN SPS ABOUT THE SNOW AND WINDS.
TO THE EAST OF THE LARAMIE RANGE...TEMPERATURES WILL WARM EVEN
FURTHER FOR CHRISTMAS DAY...WITH UPPER 30S TO LOWER 40S COMMON.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...COLD FRONT EXPECTED TO
PASS ACROSS THE CWA THURSDAY NIGHT AS UPPER TROF DIGS INTO THE
DESERT SW.  THIS SYSTEM WILL THEN EMERGE OVER THE SRN PLAINS FRIDAY
AND FRIDAY NIGHT AND SHOULD BRING A GLANCING SHOT OF LIGHT SNOWS TO
PARTS OF THE CWA FRIDAY...PRIMARILY OVER THE HIGHER MTNS.  STILL
COOL ON SATURDAY AS UPPER TROF DEPARTS THE REGION THEN MILD AND
MAINLY DRY WEATHER SETS UP FOR SUNDAY INTO EARLY NEXT WEEK AS UPPER
FLOW BECOMES GENERALLY ZONAL AND BULK OF SHORTWAVE ENERGY RETREATS
NORTHWARD AND ACROSS THE U.S./CANADIAN BORDER.  WEAK BACKDOOR FRONT
MAY INTRUDE OVER THE ERN CWA TUESDAY OTHERWISE MILD TEMPERATURES
EXPECTED WITH SOME BREEZY PERIODS.

&&

.AVIATION...MOUNTAIN OBSCURATION CAN BE EXPECTED OVER THE SNOWY
RANGE THROUGH EARLY TONIGHT.  OTHERWISE...AREAS OF MVFR CEILINGS WILL
CONTINUE OVER MAINLY CARBON COUNTY THROUGH 03Z.  THIS INCLUDES THE
AIRPORTS AT KRWL AND KSAA.  WEST OR SOUTHWEST SURFACE WINDS WILL
INCREASE OVER THE WYOMING PART OF THE CWA WEDNESDAY AND CONTINUE
THROUGH CHRISTMAS DAY.  SOME GUSTS WILL BE OVER 45 KNOTS OVER AND
NEAR THE MOUNTAINS.  THE SNOWY RANGE WILL AGAIN BECOME OBSCURED
WEDNESDAY NIGHT AND CONTINUE FOR CHRISTMAS.  MVFR CEILINGS WILL BE
OVER THE REST OF CARBON COUNTY DURING THAT TIME.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND/EMANUEL
Hazardous weather outlook, Dec 23, 8:43 PM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
843 PM MST TUE DEC 23 2008

WYZ061>067-069-250345-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS-
843 PM MST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WEST OR SOUTHWEST WINDS WILL INCREASE TONIGHT AND WEDNESDAY
MORNING IN AREAS ALONG AND WEST OF THE LARAMIE RANGE. THE WINDS
WILL BE SUSTAINED AT 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STRONG WINDS WILL CREATE HAZARDOUS TRAVEL CONDITIONS FOR
THOSE WITH LIGHTWEIGHT OR HIGH PROFILE VEHICLES WEDNESDAY AND
WEDNESDAY EVENING ALONG AND WEST OF THE LARAMIE RANGE.  THIS
INCLUDES INTERSTATE 25 AND INTERSTATE 80 IN SOUTHEAST WYOMING.
THE STRONG WINDS WILL ALSO PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW MAINLY OVER AND NEAR THE SNOWY RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ059-060-068-070-250345-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-GOSHEN-PINE BLUFFS-
843 PM MST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SNOW ACROSS THE AREA THURSDAY NIGHT AND
FRIDAY ALONG WITH COLDER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Dec 23, 5:53 PM MST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
553 PM MST TUE DEC 23 2008

WYZ059-240300-
CONVERSE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK
553 PM MST TUE DEC 23 2008

...ISOLATED SNOW SHOWERS THIS EVENING...

ISOLATED SNOW SHOWERS WILL MOVE ACROSS CONVERSE COUNTY THIS
EVENING WITH LITTLE ACCUMULATION. VISIBILITIES MAY BE REDUCED TO
AROUND ONE MILE IN THE SHOWERS.

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 4:44 AM MSTHigh Wind WarningCYS15 hr
Dec 24, 2:35 PM MSTHigh Wind WatchCYS12 hr

Nearby

High Wind Watches in Wyoming, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.